Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Des Moines, IA

May 14, 2018Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2018, 7:43 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 7:43 PM CDT (00:43 UTC)
Expired
May 14, 2018, 8:15 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:50 PM CDTHAIL 1Leon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS53 KDMX 150043
SVRDMX
IAC053-185-150115-
/O.NEW.KDMX.SV.W.0045.180515T0043Z-180515T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
743 PM CDT MON MAY 14 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Decatur County in south central Iowa...
  West central Wayne County in south central Iowa...

* Until 815 PM CDT.

* At 743 PM CDT, a severe thunderstorm was located near Leon, moving
  east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Leon, Garden Grove and Decatur City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4065 9379 4074 9383 4086 9353 4066 9344
TIME...MOT...LOC 0043Z 253DEG 24KT 4072 9369 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
2 follow-up statements
707 
WWUS53 KDMX 150058
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
758 PM CDT MON MAY 14 2018

IAC053-185-150115-
/O.CON.KDMX.SV.W.0045.000000T0000Z-180515T0115Z/
Decatur IA-Wayne IA-
758 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL DECATUR AND WEST CENTRAL WAYNE COUNTIES...

At 758 PM CDT, a severe thunderstorm was located 10 miles east of
Leon, moving east at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Leon, Garden Grove and Decatur City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4074 9383 4086 9353 4070 9346 4068 9380
TIME...MOT...LOC 0058Z 253DEG 24KT 4075 9356 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lee
043 
WWUS53 KDMX 150112
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
812 PM CDT MON MAY 14 2018

IAC053-185-150121-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-180515T0115Z/
Decatur IA-Wayne IA-
812 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR AND WEST
CENTRAL WAYNE COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4074 9383 4086 9353 4070 9346 4068 9380
TIME...MOT...LOC 0111Z 253DEG 24KT 4077 9346 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:35 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 14, 6:35 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 PM CDT Mon May 14 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 327 PM CDT Mon May 14 2018

The bulk of forecast issues will reside within the tonight timeframe
with a subtle shortwave passing through the state.  Currently, main
axis of convergence remains south of the state into Missouri where
deep convection is now ongoing.  The overall severe threat seems to
be subsiding across the forecast area with the bulk of convection
remaining to the south.  However, the CAMS output and NAM continue
to develop convection in southern Iowa this evening as forcing from
an approaching shortwave arrives.  Soundings do indicate rather good
instability in southern Iowa with MUCapes of 2000-2000 j/kg although
with paltry low level shear.  Large hail continues to appear to be
the main concern into the evening or even a wet downburst.  The
PWATS continue to be impressive this evening with 1.5-1.75 and as
would be expected, soundings are rather moist.  The storms should
produce very heavy downpours with rates of 1-2 inches per hour.
While localized flash flooding still remains a concern, much of
southern Iowa remains relatively dry compared to the rest of the
state.

Northerly surface flow will increase later tonight with drier air
entering the state.  The lower clouds and ceilings will become
confined to southern Iowa by daybreak with clearing in the far
north.  Tuesday will see quiet weather for most locations with
seasonably warmth. Mid and high clouds will linger in the south
during the day but sunshine is expected across the north where
soundings are relatively dry throughout the depth of the
atmosphere.

.LONG TERM.../Tuesday night through Monday/
Issued at 327 PM CDT Mon May 14 2018

A building upper ridge and surface high will bring a quiet period
for the start of the long term.   We are expecting dry conditions
and highs in the 80s through Thursday.  The models do want to send
some weak ridge riding shortwave across the region but with weak
flow, lack of a boundary and deep moisture, I have removed any
spurious low PoPs through the period.

Friday into the weekend a trough deepens out west and gradually
pushes east with time. Weaker waves will eject out of the base of
the trough breaking down the ridge somewhat but the progression of
the trough will also kick the ridge east.  At the surface a low will
develop with a frontal boundary.  By Friday night the low and
frontal boundary will be just to the west/northwest of Iowa and will
sink through the state throughout the day Saturday.  Instability,
strong forcing and sufficient shear all maximize across southern
into eastern Iowa Saturday afternoon and evening so while storms may
fire or be ongoing along the boundary earlier in the day...when the
boundary impacts southern Iowa later Saturday, we should see strong
to severe storms.  Moisture at this point does not look tremendous
but definitely sufficient...especially far south.  Beyond Saturday
night we look to settle back to a quieter pattern for the remainder
of the long term and just beyond.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 635 PM CDT Mon May 14 2018

Area of MVFR cigs already in place over far northern Iowa while a
few thunderstorms are possible across the south. The Cigs may
become IFR for a period especially in vicinity of KFOD and the a
few periods of MVFR or less possible elsewhere as the system
settles south overnight. VFR conditions will arrive on Tuesday
with north/northeast winds around 12 kts or less.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, May 14, 3:51 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CDT Mon May 14 2018

IAZ047>050-058>062-070>075-081>086-092>096-152100-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong storms are expected late this afternoon and
tonight. There is a marginal risk of severe weather. Large hail,
damaging wind and locally heavy rain would be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non severe thunderstorms may linger far southeast Tuesday
morning. Thunderstorm chances return late Friday night and
Saturday. Strong to severe storms will be possible. The specific
threats will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected.

IAZ004>007-015>017-023>028-033>039-044>046-057-152100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Audubon-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated non-severe thunderstorm is possible this afternoon.

River flood warnings remain in effect for portions of the West
Fork Des Moines and Cedar Rivers. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return Friday night and Saturday. Strong to
severe storms will be possible. The specific threats will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly through this evening.

IAZ097-152100-
Davis-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe storms through this evening.
Large hail, damaging wind and heavy rainfall are the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non severe thunderstorms may linger southeast Tuesday morning.
Thunderstorm chances return Saturday and strong to severe storms
will be possible. The specific threats will be better determined
in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through this evening.

FAB

In the hours before

Special weather statement, May 14, 7:17 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 PM CDT MON MAY 14 2018

IAZ094-150045-
Decatur IA-
717 PM CDT MON MAY 14 2018

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DECATUR COUNTY...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lamoni, or 8 miles south of Leon, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leon, Lamoni, Davis City, Pleasanton, Nine Eagles State Park and
Lamoni Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 9391 4078 9372 4068 9360 4058 9356
      4058 9395
TIME...MOT...LOC 0016Z 268DEG 24KT 4062 9378

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:17 PM CDTSpecial Weather StatementDMXDecatur28 min
May 14, 8:49 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne26 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne47 min
May 15, 1:52 AM CDTDense Fog AdvisoryDMXBremer, Butler, Calhoun, Cerro Gordo, Emmet, Franklin and 12 more7 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.